Alert archive / Wyoming / High Wind Warnings in 2017

High Wind Warning 15, NWS Riverton, WY

April 9, 2017Sweetwater County, Wyoming

NWS Riverton, WY issued this high wind warning at Apr 9, 2017, 1:40 AM MDT for Sweetwater County, Wyoming. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 9, 2017, 1:40 AM MDT (07:40 UTC)
Expired
Apr 9, 2017, 12:00 PM MDT
In force
10 hr
Issued by
NWS Riverton, WY

County Sweetwater County, WY

The radar

The Riverton/Lander radar (KRIW), 160 km from the middle of the area, began a volume at 07:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 7.7 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2017-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2017-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2373 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

355 
WWUS75 KRIW 090740
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
140 AM MDT Sun Apr 9 2017

...High Wind Warning for Eastern Sweetwater County through Noon
Today...

.A tight pressure gradient in wake of a cold front, early Sunday
morning, will result in strong to high wind over eastern Sweetwater
County this morning. The high winds are expected to weaken by 
late morning, but remain windy through the day.

WYZ030-091800-
/O.NEW.KRIW.HW.W.0015.170409T0740Z-170409T1800Z/
East Sweetwater County-
Including the city of Wamsutter
140 AM MDT Sun Apr 9 2017

...HIGH WIND WARNING IN EFFECT UNTIL NOON MDT TODAY...

The National Weather Service in Riverton has issued a High Wind
Warning, which is in effect until noon MDT today. 

* WINDS...West 30 to 40 mph with gusts around 60 mph.

* IMPACTS...Mainly to transportation. Enhanced blow over risk for
  light and high profile vehicles especially along north and south
  orientated roadways.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

21
1 follow-up statement
200 
WWUS75 KRIW 091753
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
1153 AM MDT Sun Apr 9 2017

...HIGH WIND WARNING WILL EXPIRE AT NOON MDT TODAY...

.High winds are no longer expected in eastern Sweetwater
County.

WYZ030-091900-
/O.EXP.KRIW.HW.W.0015.000000T0000Z-170409T1800Z/
East Sweetwater County-
Including the city of Wamsutter
1153 AM MDT Sun Apr 9 2017

...HIGH WIND WARNING WILL EXPIRE AT NOON MDT TODAY...

High winds are no longer expected in eastern Sweetwater
County|.

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this high wind warning went out at Apr 9, 12:04 AM MDT, 1 hour 36 minutes earlier.

Area forecast discussion, Apr 9, 12:04 AM MDT, 1 hour 36 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Riverton WY
1204 AM MDT Sun Apr 9 2017

.UPDATE...
Issued at 1200 AM MDT Sun Apr 9 2017

Winter Weather Advisories have been expanded to include the
eastern Bighorn Basin, Wind River Basin, and northeast Johnson
County on Sunday.

06z Aviation Discussion was added.

&&

.SHORT TERM...(This evening through Tuesday)
Issued at 136 PM MDT Sat Apr 8 2017

A large area of moist unstable air across southern Idaho and
northern Utah with widespread showers and embedded thunderstorms
will move east across the western mountains and valleys of Wyoming
this afternoon and evening. Periods of very heavy wet snow with
the thunderstorms could produce snowfall rates of 2 to 3 inches an
hour. By late evening the air mass will cool with decreasing
snowfall intensity. Snow showers will remain widespread over the
mountains. Snowfall will be lighter in the colder air on Sunday
but most mountain areas will receive some light snowfall.
Conditions dry out some but lingering moisture and instability
will keep some snow showers over the mountains Monday and Tuesday.

.LONG TERM...(Tuesday night through Saturday)
Issued at 136 PM MDT Sat Apr 8 2017

Most of the showers across the north should end during the evening
hours on Tuesday as the shortwave moves away to the east. Following
that, ridging should build across the area and bring mainly quiet
weather from Wednesday through Thursday. The models are showing some
light QPF over the northwestern mountains on Wednesday. However,
they do tend to over do this so we left the forecast dry for now.
Temperatures will be on a warming trend as well with readings above
normal expected on both Wednesday and Thursday. In addition, it may
become breezy on Thursday and with the warm temperatures this may
increase snow melt so hydrological concerns will have to be watched.

The uncertainty comes in from Thursday night through Saturday. The
models remain diametrically opposed as to timing. The GFS has come
in even faster and spreads some precipitation into the west starting
Thursday afternoon. Meanwhile, the European remains slower and holds
precipitation off until later Thursday night. In addition, the GFS
now tracks an area of showers across the northern portions of the
area on Thursday night. The European is much drier and only has
light precipitation through Friday night, mainly in the northwest.
At this time, since the GFS has been flip flopping more than a fish
out of water, we will go with the European solution. We also went
above MOS guidance since we expect it to be drier and hence more
sunshine. The models are also agreeing to disagree on Saturday with
the GFS having dry conditions with ridging and the European showing
flat flow and more showery. For now, we kept things dry but
confidence is very low.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 12 AM MDT Sun Apr 9 2017

WEST OF THE DIVIDE...KBPI/KJAC/KPNA/KRKS ROUTES

An upper level low pressure system over the Great Basin late
Saturday evening will lift northeast across Wyoming tonight and
Sunday morning.  The heaviest precipitation is out in front of this
system across southwest Wyoming that will affect KBPI, KPNA, KRKS
with prevailing IFR conditions in snow through around 12z.  Strong
west to northwest wind 25 to 35 knots will develop along the
Interstate 80 corridor including KRKS by 12z Sunday and continue
through the afternoon. Snow showers in an unstable northwest flow
behind the system will affect KJAC with primarily MVFR conditions
through Sunday morning. scattered snow showers over the valleys,
more numerous over the mountains, will continue in unstable NW flow
through Sunday afternoon with brief MVFR conditions possible
vicinity of all terminals.  Clearing will occur Sunday evening from
west to east with patchy for partially obscuring terrain 06z-12z
Monday.

EAST OF THE DIVIDE...KCOD/KCPR/KLND/KRIW/KWRL ROUTES

An upper level low pressure system will lift northeast from the
Great Basin, across central Wyoming Sunday morning, and into the
northern High Plains by Sunday evening.  This system will spread
scattered to numerous MVFR/IFR mainly snow showers, possibly mixed
with rain at times.  The most numerous snow showers and widespread
IFR conditions are expected to develop along and east of a KPOY-KWRL-
KRIW line 12z-15z Sunday and continue into early afternoon.  The
brunt of this activity should stay north and west of Casper.  The
focus of this activity will shift along and east of the Bighorn
Range late Sunday afternoon and evening and lift out of the area
around 06z Monday.  Clearing skies will allow patchy fog to develop
and partially obscure terrain 6z-12z Monday, especially where
significant precipitation fell.

&&

.FIRE WEATHER...
Issued AT 136 PM MDT Sat Apr 8 2017

A large area of moist unstable air across southern Idaho and
northern Utah with widespread showers and embedded thunderstorms
will move east across the western mountains and valleys of Wyoming
this afternoon and evening. Periods of very heavy wet snow with
the thunderstorms could produce snowfall rates of 2 to 3 inches an
hour. By late evening the air mass will cool with decreasing
snowfall intensity. Snow showers will remain widespread over the
mountains. Snowfall will be lighter in the colder air on Sunday
but most mountain areas will receive some light snowfall.
Conditions dry out some but lingering moisture and instability
will keep some snow showers over the mountains Monday and Tuesday.
Mixing heights will lower across the west with generally poor
smoke dispersal especially in the heavier showers. The unstable
and windy areas east of the Continental divide will have good
smoke dispersal in the afternoons.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 6 AM MDT early this morning for
WYZ001-002-013-023-025>027.

Winter Storm Warning until 6 AM MDT early this morning for
WYZ012-014-015-024.

Winter Weather Advisory from 6 AM this morning to midnight MDT
tonight for WYZ010.

Winter Weather Advisory from 6 AM this morning to 6 PM MDT this
evening for WYZ004>007-017.

Winter Weather Advisory until 6 PM MDT this evening for WYZ008-
009.

&&

UPDATE...Meunier
SHORT TERM...Baker
LONG TERM...Hattings
AVIATION...AEM
FIRE WEATHER...Baker
Hazardous weather outlook, Apr 8, 3:06 AM MDT, 22 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
306 AM MDT Sat Apr 8 2017

WYZ001>020-022>030-091200-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
306 AM MDT Sat Apr 8 2017

...Winter Storm Warnings in effect for the Teton, Salt and
Wyoming, and Wind River Ranges until 6 am Sunday...

...Winter Weather Advisories in effect for the Bighorn and
Absaroka Mountains and western valleys through early Sunday
morning...

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and Tonight

Periods of heavy wet snow will continue in the western and
northern mountains through tonight. A rain and snow mix or heavy
wet snow will generally occur below 7000 feet in the west today.
Then...a second cold front will change precipitation to all snow
in the western valleys this evening. The cold front will spread
snow showers into the central basins overnight. Please see Winter
Storm Warnings and Winter Weather Advisories for the latest
information.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Sunday and Sunday night...Periods of heavy wet snow will continue
in the western and northern mountains...spreading rain and snow
showers east of the Divide into the central basins by Sunday
morning with some locally heavy, persistent snow- bands possible.

Friday...A chance of rain and mountain snow in the far west.

.SPOTTER INFORMATION STATEMENT...

Spotters are requested to report snowfall amounts or other
significant weather. Thank you!

In the hours before

Special weather statement, Apr 8, 7:44 PM MDT, 5 hours 56 minutes before
Special Weather Statement
National Weather Service Riverton WY
744 PM MDT SAT APR 8 2017

WYZ019-090215-
Green Mountains and Rattlesnake Range-
744 PM MDT SAT APR 8 2017

...SPECIAL WEATHER STATEMENT...

At 740 PM MDT, Doppler radar was tracking a thunderstorm 14 miles
southwest of Sweetwater Station, which is 27 miles west of Jeffrey
City, moving northeast at 40 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

This thunderstorm will be near...  Sweetwater Station around 800 PM
MDT.   Ice Slough around 810 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Brief heavy rainfall is also possible with this storm. Up to a
tenth of an inch of rain in about 20 minutes is possible.

Occasional cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4232 10842 4242 10850 4249 10845 4268 10799
      4237 10779
TIME...MOT...LOC 0140Z 245DEG 36KT 4238 10837

Lipson
Special weather statement, Apr 8, 8:31 PM MDT, 5 hours 9 minutes before
Special Weather Statement
National Weather Service Riverton WY
831 PM MDT SAT APR 8 2017

WYZ019-090300-
Green Mountains and Rattlesnake Range-
831 PM MDT SAT APR 8 2017

...SPECIAL WEATHER STATEMENT...

At 827 PM MDT, Doppler radar was tracking a thunderstorm 8 miles
west of Crooks Gap, which is 10 miles southwest of Jeffrey City,
moving northeast at 45 mph.

Small hail and winds in excess of 30 mph will be possible with this
storm.

Locations impacted include...
Jeffrey City, Split Rock and Crooks Gap. The storm will likely be
over Jeffrey City by 8:45 pm.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Brief heavy rainfall of one tenth of an inch in 20 minutes is
possible with this storm.

Occasional cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4243 10746 4243 10752 4233 10753 4228 10805
      4244 10815 4268 10758 4244 10745
TIME...MOT...LOC 0227Z 245DEG 37KT 4240 10800

Lipson
Special weather statement, Apr 8, 9:36 PM MDT, 4 hours 4 minutes before
Special Weather Statement
National Weather Service Riverton WY
936 PM MDT SAT APR 8 2017

WYZ020-090400-
Natrona County Lower Elevations-
936 PM MDT SAT APR 8 2017

...SPECIAL WEATHER STATEMENT...

At 933 PM MDT, doppler radar was tracking a thunderstorm 8 miles
south of Hell's Half Acre, which is 39 miles west of Casper, moving
northeast at 45 mph.

Pea size hail as well as some snow and snow pellets along with winds
in excess of 30 mph will be possible with this storm. Less than inch
of snow is expected with this storm cell.

This strong thunderstorm will be near...
  Powder River around 945 PM MDT.
  Goldeneye Reservoir around 1000 PM MDT.

Other locations impacted by this storm include Natrona.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Up to a tenth of an inch of precipitation is possible with this
storm cell.

Isolated Lightning strikes are also possible.

&&

LAT...LON 4283 10710 4285 10713 4285 10716 4286 10718
      4289 10719 4291 10721 4291 10725 4295 10728
      4316 10667 4291 10656
TIME...MOT...LOC 0333Z 246DEG 39KT 4292 10710

Lipson
Special weather statement, Apr 8, 10:12 PM MDT, 3 hours 28 minutes before
Special Weather Statement
National Weather Service Riverton WY
1012 PM MDT SAT APR 8 2017

WYZ015-017>019-090445-
Wind River Basin-Wind River Mountains East-Green Mountains and
Rattlesnake Range-Lander Foothills-
1012 PM MDT SAT APR 8 2017

...SPECIAL WEATHER STATEMENT...

At 1010 PM MDT, Doppler radar was tracking a thunderstorm 8 miles
southeast of Red Canyon, which is 20 miles southeast of Lander,
moving northeast at 40 mph.

Pea size hail, as well as some snow and snow pellets along with
winds in excess of 30 mph will be possible with this storm. Less
than inch of snow is expected with this storm cell.

This strong thunderstorm will be near...
  Sand Draw around 1045 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A tenth of an inch of precipitation is possible with this storm
cell.

Occasional cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4249 10858 4261 10871 4288 10823 4264 10807
TIME...MOT...LOC 0410Z 221DEG 33KT 4256 10855

Lipson
Special weather statement, Apr 9, 12:00 AM MDT, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Riverton WY
1200 AM MDT Sun Apr 9 2017

WYZ003-092200-
Cody Foothills-
Including the cities of Cody and Meeteetse
1200 AM MDT Sun Apr 9 2017

A cold front and an associated low pressure center will result in
snowfall developing over the Cody Foothills early this morning.
The snowfall will continue through the day today. Expect 2 to 3
inches of snowfall to accumulate by the end of today, except only
around an inch at the lower elevations and river bottoms.

Anticipate snow or slush covered roads, especially under the
heavier snow showers, primarily this morning, during which time
the coldest temperatures will occur.

WYZ020-022-092200-
Natrona County Lower Elevations-Casper Mountain-
Including the city of Casper
1200 AM MDT Sun Apr 9 2017

A cold front and an associated low pressure center will result in
snowfall developing over Natrona County before sunrise this
morning. The most widespread snowfall will begin in Western
Natrona County early this morning, and then spread east at a
lesser intensity across the rest of the county today.

The heaviest snowbands with the greatest snow accumulations will
occur across far Western Natrona County later this morning
between 6 am and 12 noon. By late today, expect snow totals to
range from 3 to 4 inches in Western Natrona County, including
Highland. The heavier snow bands over Western Natrona County will
decrease in intensity this afternoon. Other areas that will
receive relatively significant snow will be extreme far Northeast
Natrona County where up to 4 inches could fall closer to where the
low pressure center will strengthen. Snowfall accumulations will
increase by early this evening on Casper Mountain once the
temperature drops, resulting 2 to 4 inches of accumulation there
by then. Elsewhere, expect an inch or less of snowfall over most
of the lower elevations of Natrona County, including the city of
Casper.

Anticipate snow or slush covered roads, especially under the
heavier snow showers in Western natrona County, primarily later
this morning. Casper Mountain Road could get slick by early this
evening.

TEAM RIVERTON

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 8, 7:44 PM MDTSpecial Weather StatementRIW31 min
Apr 8, 8:31 PM MDTSpecial Weather StatementRIW29 min
Apr 8, 9:36 PM MDTSpecial Weather StatementRIWNatrona24 min
Apr 8, 10:12 PM MDTSpecial Weather StatementRIWFremont33 min

Nearby

High Wind Warnings in Wyoming, 2017Every high wind warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.